Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 24, 2021Buffalo County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 24, 2021, 6:04 AM CDT for Buffalo County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 6:04 AM CDT (11:04 UTC)
Expired
Jul 24, 2021, 6:30 AM CDT
In force
26 min
Issued by
NWS La Crosse, WI

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2540 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS83 KARX 241104
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
604 AM CDT Sat Jul 24 2021

MNZ088-WIZ032-033-241130-
Winona-Buffalo-Trempealeau-
604 AM CDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WINONA...
SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 603 AM CDT, a strong thunderstorm was located over Rollingstone,
or 7 miles northwest of Winona, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Winona, Arcadia, Goodview, Buffalo City, Fountain City, Stockton,
Rollingstone, Dodge, Waumandee, Cochrane, Minnesota City, Minneiska,
Czechville, Merrick State Park, Lock And Dam 5 A, Highway 88 And
County O, Whitman, County Roads 28 And 31, Tamarack and Bluff Siding.

LAT...LON 4419 9187 4419 9186 4420 9187 4442 9150
      4414 9133 4400 9186 4414 9196
TIME...MOT...LOC 1103Z 241DEG 40KT 4411 9181 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 24, 5:51 AM CDT, 13 minutes earlier.

Area forecast discussion, Jul 24, 5:51 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
551 AM CDT Sat Jul 24 2021

.SHORT TERM...(Today through Sunday Night)
Issued at 200 AM CDT Sat Jul 24 2021

GOES-East showing a mid-level trough pushing eastward across the
eastern Dakota/western MN. At the surface, a weak surface cold front
extended from western lake Superior through southwest MN. Radar was
showing scattered convection along the frontal boundary/ahead of the
mid-level trough.

The trough and surface front continues to push southeast into our
area this morning and through the day, exiting by late this
afternoon. There will be a decent cap in place, keeping the
convection elevated in nature and lacking shear -limiting severe
potential. Bulk of the showers/storms/resulting rainfall looks to be
north of I-90. Also doesn't show promise for a substantial rain,
generally a tenth to a half inch expected...but could see a pocket
or two of some heavier amount potential given the high precipitable
water values/humid airmass in place. Again, not expecting much for
severe potential given weak shear but will have to keep an eye out
for a stronger cell or two with small hail and localized downburst
wind potential. Otherwise, won't see a relief in the humidity
despite the frontal passage as drier air lags behind. Lingering
muggy airmass and highs topping off in the mid 80s to lower 90s will
produce heat indices in the 90 to 100 range...highest over portions
of northeast IA into far southwest WI.

Sunday will be another very warm day but should see a marked
difference in humidity levels as drier air filters in. Will likely
see hazy skies again though as wildfires out west and over portions
of Canada continue to produce smoke aloft. Otherwise, plan on highs
ranging from the mid-80s to lower 90s.

Enjoy the drier air Sunday as dew points start the creep upwards
again Sunday night as a warm front pushes northward out of the
Plains. Could also see a few showers/storms along this front but
appears they will stay just west of our area.

.LONG TERM...(Monday through Friday)
Issued at 200 AM CDT Sat Jul 24 2021

Upper level ridge amplification across the Intermountain West and
Plains will keep us in northwest flow aloft during this period. As
such, we will likely see intermittent shower/storm chances along
with very warm and rather muggy conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 549 AM CDT Sat Jul 24 2021

Scattered showers and a few thunderstorms persist through the
morning hours, ending from northwest to southeast over the course
of the mid morning to early afternoon. Conditions may fall to MVFR
for a short time within or just behind these storms before
clearing for the afternoon and tonight. Southwest winds of 5 to 10
kts veer to the northwest by midday with a few gusts over 20 kts
at higher elevations this afternoon before lessening this evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Skow
Hazardous weather outlook, Jul 24, 3:35 AM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
335 AM CDT Sat Jul 24 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
335 AM CDT Sat Jul 24 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms will be seen mainly north of I-90 this morning,
exiting east by early afternoon. A few of the storms may produce
strong gusty winds along with localized heavy downpours.

Otherwise, plan on hot and humid conditions today with heat
indices around 100 degrees across portions of northeast Iowa into
far southwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storm chances will be seen this next week. However, it is
too early to discern the severe potential.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Jul 24, 6:04 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
604 AM CDT Sat Jul 24 2021

MNZ088-WIZ032-033-241130-
Winona-Buffalo-Trempealeau-
604 AM CDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WINONA...
SOUTHEASTERN BUFFALO AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 603 AM CDT, a strong thunderstorm was located over Rollingstone,
or 7 miles northwest of Winona, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Winona, Arcadia, Goodview, Buffalo City, Fountain City, Stockton,
Rollingstone, Dodge, Waumandee, Cochrane, Minnesota City, Minneiska,
Czechville, Merrick State Park, Lock And Dam 5 A, Highway 88 And
County O, Whitman, County Roads 28 And 31, Tamarack and Bluff Siding.

LAT...LON 4419 9187 4419 9186 4420 9187 4442 9150
      4414 9133 4400 9186 4414 9196
TIME...MOT...LOC 1103Z 241DEG 40KT 4411 9181

Skow

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.